Journal List > Allergy Asthma Respir Dis > v.6(5) > 1101789

Kim, Lee, Choi, Kim, Hyun, and Choi: Radiocontrast media-induced acute generalized exanthematous pustulosis: A safe administration of alternative radiocontrast media using patch tests

Abstract

Acute generalized exanthematous pustulosis (AGEP) is rarely caused by radiocontrast media (RCM). The role of skin tests for the diagnosis and evaluation of cross-reactivity in a delayed type of RCM-induced hypersensitivity have yet to be determined. Here, we report a case of iodixanol-induced AGEP where we safely administered alternative RCM using patch tests. A 44-year-old woman had coronary artery angiography (CAG) for the evaluation of ischemic heart disease. She was on regular hemodialysis because of end-stage renal disease. She was given iodixanol (Visipaque) during CAG. Approximately 1 day after CAG, she developed AGEP. The patient was rehospitalized for CAG again after 1 year. We performed skin tests to choose safe alternative RCM. Intradermal tests with iodixanol, iohexol (Bonorex) and Iopamidol (Pamiray) showed negative responses. Patch tests showed a positive response to iodixanol, equivocal to iohexol, and negative to Iopamidol. We finally chose Iopamidol and performed CAG successfully without any adverse reaction. Patch tests may be a useful tool for the diagnosis and choice of safe alternatives in RCM-induced delayed-type hypersensitivity reactions such as AGEP.

Figures and Tables

Fig. 1

Generalized exanthematous rash with numerous small pustules was shown 1 day after coronary angiography using iodixanol (Visipaque, GE Healthcare, Chicago, IL, USA).

aard-6-270-g001
Fig. 2

Skin punch biopsy shows microabscess in horny layer of epidermis and infiltration of eosinophils in the upper dermis (H&E, ×100).

aard-6-270-g002
Fig. 3

Patch tests show positive response to iodixanol, equivocal response to iohexol, and negative response to iopamidol 96 hours after patch application.

aard-6-270-g003

References

1. Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP)--a clinical reaction pattern. J Cutan Pathol. 2001; 28:113–119.
2. Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol. 2007; 157:989–996.
crossref
3. Poliak N, Elias M, Cianferoni A, Treat J. Acute generalized exanthematous pustulosis: the first pediatric case caused by a contrast agent. Ann Allergy Asthma Immunol. 2010; 105:242–243.
crossref
4. Bavbek S, Sözener ZC, Aydin O, Ozdemir SK, Gül U, Heper AO. First case report of acute generalized exanthematous pustulosis due to intravenous iopromide. J Investig Allergol Clin Immunol. 2014; 24:66–67.
5. Peterson A, Katzberg RW, Fung MA, Wootton-Gorges SL, Dager W. Acute generalized exanthematous pustulosis as a delayed dermatotoxic reaction to IV-administered nonionic contrast media. AJR Am J Roentgenol. 2006; 187:W198–W201.
crossref
6. Atasoy M, Erdem T, Sari RA. A case of acute generalized exanthematous pustulosis (AGEP) possibly induced by iohexol. J Dermatol. 2003; 30:723–726.
crossref
7. Hammerbeck AA, Daniels NH, Callen JP. Ioversol-induced acute generalized exanthematous pustulosis: a case report. Arch Dermatol. 2009; 145:683–687.
crossref
8. Grandvuillemin A, Ripert C, Sgro C, Collet E. Iodinated contrast media-induced acute generalized exanthematous pustulosis confirmed by delayed skin tests. J Allergy Clin Immunol Pract. 2014; 2:805–806.
crossref
9. Kim SJ, Lee T, Lee YS, Bae YJ, Cho YS, Moon HB, et al. Acute generalized exanthematous pustulosis caused by radiocontrast media. Ann Allergy Asthma Immunol. 2010; 105:492–493.
crossref
10. Brockow K. Immediate and delayed cutaneous reactions to radiocontrast media. Chem Immunol Allergy. 2012; 97:180–190.
crossref
11. ACR Manual on contrast media, v 10.3. ACR Committee on Drugs and Contrast Media [Internet]. Reston (VA): American College of Radiology;2017. cited 2016 Dec 7. Available from: https://www.braccoimaging.com/sites/braccoimaging.com/files/technica_sheet_pdf/us-en-2018-01-26-manual-ACR-Contrast-Media.pdf.
12. ESUR guidelines on contrasts media, v 8.1 [Internet]. Wien (Austria): European Society of Urogenital Radiology;2014. cited 2016 Dec 7. Available from: https://www.esur.org/esurguidelines/contrast-media-81/.
13. Brockow K, Romano A, Aberer W, Bircher AJ, Barbaud A, Bonadonna P, et al. Skin testing in patients with hypersensitivity reactions to iodinated contrast media - a European multicenter study. Allergy. 2009; 64:234–241.
crossref
14. Yoon SH, Lee SY, Kang HR, Kim JY, Hahn S, Park CM, et al. Skin tests in patients with hypersensitivity reaction to iodinated contrast media: a meta-analysis. Allergy. 2015; 70:625–637.
crossref
15. Caro JJ, Trindade E, McGregor M. The risks of death and of severe nonfatal reactions with high- vs low-osmolality contrast media: a meta-analysis. AJR Am J Roentgenol. 1991; 156:825–832.
crossref
16. Gomi T, Nagamoto M, Hasegawa M, Katoh A, Sugiyama M, Murata N, et al. Are there any differences in acute adverse reactions among five low-osmolar non-ionic iodinated contrast media? Eur Radiol. 2010; 20:1631–1635.
crossref
17. Kim SH, Lee SH, Lee SM, Kang HR, Park HW, Kim SS, et al. Outcomes of premedication for non-ionic radio-contrast media hypersensitivity reactions in Korea. Eur J Radiol. 2011; 80:363–367.
crossref
18. Romano A, Artesani MC, Andriolo M, Viola M, Pettinato R, Vecchioli-Scaldazza A. Effective prophylactic protocol in delayed hypersensitivity to contrast media: report of a case involving lymphocyte transformation studies with different compounds. Radiology. 2002; 225:466–470.
crossref
TOOLS
ORCID iDs

Jeong-Hee Choi
https://orcid.org/0000-0002-0599-875X

Similar articles